Qatar, 14 June 2021, Habib et al, ID Cases
A 37-year-old Filipino man, ex-smoker, drinking alcohol occasionally, was on regular bisoprolol for hypertension, with no history of cardiac disease, presented to the emergency department on 23 April 2021 with a new onset of severe chest pain starting three days after receiving the second dose of BNT162b2 vaccine. The pain was retrosternal, non-radiating, squeezing in nature, with no change to body position or breathing. It was preceded by generalized body aches, fever, chills, and headache for one day, but no other complaints. Upon presentation, his temperature was 36.9 °C, blood pressure 146/86 mmHg and heart rate 98. His oxygen saturation was maintained above 94 %. He had a normal physical examination. Based on the presentation and risk factors, acute coronary syndrome and myo-pericarditis were suspected. Pneumonia was also considered. Electrocardiogram (Fig. 1) showed mild ST-segment elevation in anterior leads. Laboratory tests revealed high level of troponin T (troponin T = 1138 ng\L) with otherwise unremarkable blood work (Table 1). Polymerase chain reaction (PCR) test on a nasal swab was negative for SARS-COV-2, influenza and other common respiratory viruses. Serology tests were negative for Epstein-Barr virus (EBV), Cytomegalovirus (CMV), human immunodeficiency virus (HIV) and viral hepatitis B and C.
Echocardiogram showed normal left ventricular systolic and diastolic function with an ejection fraction (EF = 57 %). There were no regional wall motion abnormalities or pericardial effusion. CT coronary angiography showed no evidence of coronary artery disease with calcium score of zero. The patient then underwent cardiac magnetic resonance imaging (CMRI) which revealed an early and late faint subepicardial enhancement of the basal lateral wall, suggestive of myocarditis (Fig. 2), T2 weighted images showed no clear evidence of myocardial oedema.